Chemical pathologist Dr Anthony Wierzbicki looks at six key issues faced by GPs in managing hyperlipidaemia
The next 12 months will see a new version of the Joint British Societies guidelines for management of CVD risk and updated NICE guidelines on myocardial infarction, blood pressure and probably lipids as well. Also, many PCTs are persevering with their NHS Health Check programmes,1 and it looks like the uptake is about 40%.2
So the numbers of patients being identified as dyslipidaemic and at high CVD risk will continue to rise. What then are the current issues?
1 Causes of secondary dyslipidaemia
There is a temptation to start patients on lipid-lowering therapy under the assumption most hyperlipidaemia is primary. This assumption means that metabolic interactions that can produce dyslipidaemia can be missed.
The common secondary causes of dyslipidaemia are listed in the box, right. Some profiles should always prompt further questioning:
• In young or middle-aged men, hypercholesterolaemia is not usually genetic in origin, and is usually a post-alcohol and carbohydrate binge profile. Excess carbohydrate enhances triglyceride-rich lipoprotein synthesis. Excess alcohol leads to a mixed hyperlipidaemia, but plasma triglycerides are removed faster than cholesterol, which about 48 hours later leads to residual hypercholesterolaemia. There is often mild liver dysfunction as well – typically a raised g-glutamyl transferase (GGT) and/or upper normal range transaminases. Lipids should be repeated after a course of lifestyle intervention.
• The hypercholesterolaemia of nephrotic syndrome or other renal impairment can occur in patients with hypertension, and can be diagnosed by urine protein dipstick and albumin measurement.
• Hypercholesterolaemia is common in postmenopausal women whose premenopausal lipid profiles were normal, and such rises can be large: 1-2mmol/l being fairly common.
• The metabolic syndrome and insulin resistance are the most common causes of a mixed hyperlipidaemia profile. The presence of three or more features of the metabolic syndrome should always prompt investigation for diabetes by HbA1c measurement or a glucose tolerance test.2
Insulin resistance is a feature of acute and chronic inflammation, so any inflammatory condition can lead to mixed hyperlipidaemia.
Patients with cholestasis may develop acute mixed hyperlipidaemia following an upper respiratory tract infection, which can persist for a week after normalisation of transaminases. And mixed hyperlipidaemia may be found in some insulin-resistant patients with chronic viral hepatitis. It is particularly common with hepatitis C infection, which itself predisposes to diabetes.
• Excess alcohol intake is the second most common cause of mixed hyperlipidaemia. Alcohol acts as a source of acetyl-CoA for cholesterol and triglyceride synthesis, and also inhibits the transfer of triglyceride to HDL and cholesterol to triglyceride-rich lipoproteins. Excess dietary saturated fat and carbohydrate exacerbate the effects, as does the insulin resistance associated with obesity.
2 Abnormal liver function tests
Cholesterol is metabolised in liver microsomes to bile acids, so levels of microsomal markers – GGT for example – can increase with statin therapy, but also with other microsome-inducing drug therapies, especially carbamazepine.
A GGT increase is not a reason to stop statin therapy unless levels go above 500iu/l – which should prompt cessation of drug therapy, rechallenge and further hepatic investigation if it recurs.
Statins promote liver cholesterol uptake, and this can potentially lead to increases in cellular transaminase levels – either AST or ALT. Greater transaminase elevations tend to occur:
• at higher statin doses
• in patients with lower weights
• in the elderly
• in patients with hepatic steatosis
• in patients with underlying, and often previously asymptomatic, hepatic disease, such as hepatitis, haemochromatosis or parenchymal liver disease.
It is safe to initiate statin therapy in patients with an AST or ALT of above 75iu/l, or 1.5 times the upper limit of normal. Post-hoc analysis of the GREACE trial showed that statin therapy decreased transaminase levels in most of this population.3
Though lipid-lowering therapies are generally neutral as treatments for fatty liver, for which weight loss is probably the best treatment, some small studies have suggested that ezetimibe may reduce hepatic steatosis, including transaminases.
A small proportion of patients show a rise in transaminases to >150iu/l (three times the upper limit of normal), and if this is present on repeating the test, then statin therapy should be discontinued.
3 Treatment-resistant hypercholesterolaemia
The most common cause of sustained hypercholesterolaemia despite statin therapy is non-adherence. Data from registry studies show that 50% of patients discontinue statin therapy within two years, with an expected increase in CVD events compared with patients who adhere to therapy.4 But the second most common cause is the presence of hypertriglyceridaemia.
Many local protocols recommend that the response to statin therapy is monitored using total cholesterol rather than a full lipid profile. But while all statins reduce triglycerides, they are less effective in correcting severe hypertriglyceridaemia – defined as triglycerides of over 8mmol/l – than fibrates.
It is also important to bear in mind that, as fibrates convert triglyceride-rich lipoproteins to LDL, they may raise LDL-C simply by redistributing the cholesterol.
So optimum control of severe mixed hyperlipidaemias often requires combined fibrate-statin therapy.
4 Statin intolerance
Statin intolerance is common. These drugs can cause gastrointestinal side-effects by transiently disturbing bile acid metabolism, though this is usually self-limiting.
Statins can also result in myalgia, myositis (generalised muscle pain with raised creatine kinase) and – in extreme cases – rhabdomyolysis (myositis with CK over 2,000iu/l).5
Rarer side-effects of statins include polyneuropathy, erectile dysfunction, nightmares and memory loss (especially with the more lipophilic simvastatin).
Myalgia and myositis are more common:
• at higher statin doses
• in the elderly
• in patients with low muscle mass
• in patients with hypothyroidism
• in patients with renal impairment – an eGFR lower than 45ml/min/m2
• in patients receiving certain other drug therapies – for example with simvastatin, erythromycin, amiodarone, some protease inhibitors and, to a lesser extent, diltiazem
• in patients with underlying muscle disease, such as polymyalgia rheumatica, fibromyalgia or metabolic myopathies
• in patients with high baseline CK levels – for example, asymptomatic raised CK levels (250-1,000iu/l), common in West African and Afro-Caribbean populations.
Simvastatin is probably the most myotoxic of the commonly used statins. Unless an obvious cause is found, all patients should be rechallenged with another statin, such as pravastatin, at a lower dose for a few weeks (see treatment protocol, left). If transaminase elevation persists, then further hepatic investigation is warranted.
5 Isolated raised triglycerides
Triglycerides are a weak risk factor for CVD in the presence of normal total cholesterol and HDL-C.6
The presence of isolated hypertriglyceridaemia does not require further investigation or specific treatment unless:
• it is severe (more than 8mmol/l)
• there are other concurrent abnormalities:
– hepatic dysfunction
– muscle disease
– chronic co-prescription of triglyceride-raising drugs (retinoids, bexarotene systemic steroids)
• there is a family history of premature CVD, which would suggest the presence of familial combined hyperlipidaemia.
First-line treatment for isolated hypertriglyceridaemia would be with high-dose omega-3 fatty acids with either a fibrate or low-dose statin as second-line alternatives, depending on co-morbidities.
6 Deciding which patients to refer
Referral to a lipid clinic is warranted in the following cases:
• investigation and management of patients with uncontrolled hypercholesterolaemia – for example, a total cholesterol over 7mmol/l despite therapy
• investigation and further management of patients with side-effects to multiple lipid-lowering drugs
• confirmation and genetic cascade testing for familial hypercholesterolaemia
• investigation and management of uncontrolled mixed hyperlipidaemia – for example, triglycerides over 6mmol/l despite therapy
• all patients with triglycerides >20mmol/l.
Dr Anthony Wierzbicki is consultant in chemical pathology/metabolic medicine at St Thomas Hospital, London
Crestor (rosuvastatin) Crestor (rosuvastatin) +common causes of secondary dyslipidaemias
• Diet rich in saturated fats
• Nephrotic syndrome
• Chronic renal failure
• Renal transplant recipients
Triglycerides and cholesterol elevated:
• Diabetes mellitus (uncontrolled)
• Excess alcohol intake
• Chronic renal failure, dialysis
• Renal transplant recipients
• Chronic liver disease
• Cushing’s syndrome
• Growth hormone deficiency
– high-dose oral steroids
– anabolic steroids
– HIV protease inhibitors
– antipsychotics (especially olanzapine)
– high-dose thiazide diuretics
– high-dose ß-blockers
– high-dose oestrogens and progestogens
• Increased waist circumference
• Triglycerides >2.3 mmol/l
• HDL-C <1 mmol/l in men; <1.2mmol/l in women
• Systolic blood pressure >130mmHg
• Fasting glucose >5.5mmol/l